California, 2012

High Wind in California, May 17 to 18, 2012

May 17 to 18, 2012 · NWS SGX · 2 events in 2 counties and zones

An approaching upper-level low pressure system resulted in strong, gusty westerly/northwesterly winds in the mountains and through the passes and canyons. Typical with these events, the strongest winds were through the Banning Pass and nearby canyons.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

An approaching upper-level low pressure system resulted in strong, gusty westerly/northwesterly winds in the mountains and through the passes and canyons. Typical with these events, the strongest winds were through the Banning Pass and nearby canyons.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at May 17, 12:25 PM PST, 35 minutes earlier.

Area forecast discussion, May 17, 12:25 PM PST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
125 PM PDT THU MAY 17 2012

.SYNOPSIS...
AN APPROACHING LOW PRESSURE TROUGH WILL BRING STRONG AND GUSTY
WESTERLY WINDS THROUGH AND OVER THE MOUNTAINS...AND INTO THE DESERTS
LATE THIS AFTERNOON AND TONIGHT. THE STRONG ONSHORE FLOW WILL DEEPEN
THE MARINE LAYER...AND PUSH LOW CLOUDS...FOG AND PATCHY DRIZZLE WELL
INLAND BY FRIDAY MORNING. IT WILL BE MUCH COOLER FRIDAY...THEN
GRADUAL WARMING THROUGH THE WEEKEND WITH A SHRINKING MARINE LAYER
AND ASSOCIATED CLOUDS AS HIGH PRESSURE REBUILDS ALOFT. DRY WITH
TEMPERATURES ABOVE AVERAGE EARLY NEXT WEEK...BUT SOME COOLING IS
EXPECTED AFTER MONDAY AS ANOTHER UPPER-LEVEL TROUGH DEVELOPS OVER
THE AREA.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE STRATUS DID NOT CLEAR THE SAN DIEGO AND COUNTY COAST TODAY. A
COASTAL EDDY AND INCREASING ONSHORE FLOW SHOULD KEEP THE CLOUDS
INTACT AND START THEM MOVING FARTHER INLAND BY LATE AFTERNOON.
SURFACE PRESSURE GRADIENTS WERE TRENDING STRONGLY ONSHORE WITH OVER
8 MBS AT NOON TO NV. WINDS WERE INCREASING OVER THE MOUNTAINS WITH
GUSTS OVER 20 MPH IN MANY AREAS...AND OVER 40 MPH THROUGH THE
BANNING PASS.

MAIN FORECAST PROBLEM FOR THE NEXT 12-24 HOURS WILL BE THE WESTERLY
WINDS.

THE WATER VAPOR LOOP SHOWS A WELL DEFINED TROUGH MOVING THOUGH NOCAL
AT MIDDAY IN AGREEMENT WITH THE MODELS. THIS TROUGH IS FORECAST TO
DEEPEN AS IT MOVES INLAND THROUGH THE GREAT BASIN...DROPPING SFC
PRESSURES AND DRIVING INCREASING ONSHORE FLOW OVER SOCAL. LOCAL WIND
GUIDANCE AND MODELS INDICATE WIND GUSTS IN EXCESS OF 30 TO 40 KTS
DEVELOPING OVER THE WIND PRONE MOUNTAIN CRESTS AND SLOPES...AND
THROUGH THE BANNING PASS INTO THE DESERTS BY LATE AFTERNOON/EARLY
EVENING. SOME GUSTS IN ISOLATED SPOTS WILL LIKELY PEAK NEAR 60 MPH
OR MORE OVERNIGHT. A HIGH WIND WARNING HAS BEEN ISSUED FOR NORTHERN
PORTIONS OF THE COACHELLA VALLEY WITH WIND ADVISORIES ELSEWHERE. SEE
LAXNPWSGX.

ASIDE FROM THE WINDS...IT WILL BE MUCH COOLER ON FRI...AND THERE MAY
BE SOME DRIZZLE IN THE MORNING. BUT THE TROUGH WILL MOVE EAST
QUICKLY AND HEIGHTS/THICKNESS WILL REBOUND THROUGH THE WEEKEND AS A
WEAK SHORT-WAVE RIDGE DEVELOPS OVER CA AHEAD OF THE NEXT UPPER
TROUGH. TEMPS WILL REBOUND TO ABOVE NORMAL LEVELS INLAND...WHILE THE
MARINE LAYER AND ONSHORE FLOW KEEP A LID ON TEMPS OVER COASTAL
AREAS.

12Z MODELS ARE IN GOOD AGREEMENT THROUGH MON...BUT BEGINNING TO
DIVERGE AFTER THAT. BY MIDWEEK...THE GFS MODEL INDICATES A DEEPER
UPPER TROUGH OVER THE GREAT BASIN...WHILE THE ECMWF SHOWS NEARLY
ZONAL FLOW. EITHER WAY...THE WEATHER STAYS DRY HERE AND TEMPS SHOULD
BE SLIGHTLY ABOVE SEASONAL AVERAGES THROUGH THU. BY THE END OF THE
WEEK...THE DISCREPANCIES ARE MUCH BIGGER WITH THE ECMWF SHOWING AN
ANOMALOUSLY DEEP TROUGH...WHILE THE GFS HOLDS A FLAT RIDGE OVER THE
AREA. AT THIS POINT...WOULD BE INCLINED TO FOLLOW THE GFS LEAD
CLOSER TO CLIMO.

&&

.AVIATION...
172000Z...COAST/VALLEYS...A COASTAL EDDY IS KEEPING BKN-OVC
STRATUS...BASES 1000-1200 FT MSL WITH HAZE...CLINGING TO THE
IMMEDIATE COAST WITH CIGS PERSISTING AT KSAN AND KCRQ BUT BECOMING
SCT AT TIMES THROUGH THE AFTERNOON. LOW CLOUDS WILL SPREAD BACK
INLAND AS EARLY AS LATE AFTERNOON...THOUGH TIMING IS SOMEWHAT
UNCERTAIN. BASES ARE EXPECTED TO BE 1500 TO 2000 FT MSL...LIFTING
SOMEWHAT AND SPREADING INLAND TO THE LOWER COASTAL MTN SLOPES
OVERNIGHT...REACHING KONT AFTER 18/09Z. STRATUS SHOULD CLEAR INLAND
BY 18/16-17Z BUT REMAIN BKN-OVC NEAR THE IMMEDIATE COAST SIMILAR TO
TODAY.

MTNS/DESERTS...SOUTHWEST TO WEST WINDS WILL INCREASE THIS EVENING
THROUGH EARLY FRIDAY MORNING...STRONGEST ALONG THE RIDGETOPS AND
DESERT SLOPES OF THE MTS. SFC WIND GUSTS 35 TO 45 KT AND ASSOC
UDDFS...LLWS...AND ROTOR ACTIVITY ARE POSSIBLE. OTHERWISE...FEW-SCT
CLOUDS AOA FL200 AND UNRESTRICTED VIS THROUGH FRIDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FOR MTNS...EXCEPT
SANTA ANAS...AND DESERTS FROM 3 PM TODAY TO 6 AM FRIDAY...SEE
LAXNPWSGX.

&&

PUBLIC...JAD
AVIATION...TS
Hazardous weather outlook, May 17, 1:00 AM PST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 AM PDT THU MAY 17 2012

CAZ042-043-048-050-055>058-060>062-PZZ750-775-180000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
200 AM PDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

AN APPROACHING TROUGH WILL BRING STRONG GUSTY WINDS LATE TODAY
THROUGH TONIGHT TO THE MOUNTAINS AND DESERTS. WINDS WILL BE WESTERLY
20 TO 30 MPH WITH LOCAL GUSTS OVER 50 MPH. WINDS WILL BE STRONG
ALONG INTERSTATE 10 EAST OF BANNING PASS AND ALONG INTERSTATE 8 IN
SOUTHEASTERN SAN DIEGO COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MAXWELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Apple and Lucerne Valleys

When
May 17, 1:00 PM PST to May 18, 1:00 AM PST
Where
Apple and Lucerne Valleys forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
RAWS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Winds first gusted over 45 mph at the Burns Canyon RAWS around 1300 PST on the 17th and continued through 0100 PST on the 18th. The peak gust of 76 mph occurred around 2100 PST on the 17th.

High Wind, Coachella Valley

When
May 17, 4:00 PM PST to May 18, 12:00 PM PST
Where
Coachella Valley forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Winds first gusted over 45 mph at the Sky Valley mesonet around 1600 PST on the 17th and continued through 1200 PST on the 18th. The peak gust of 74 mph occurred around 0000 PST on the 18th.

Winds first gusted over 45 mph at the Whitewater RAWS around 1800 PST on the 17th and continued through 0800 PST on the 18th. The peak gust of 63 mph occurred around 2200 PST on the 17th.

Winds first gusted over 45 mph at the Edom Hill mesonet around 1800 PST on the 17th and continued through 0900 PST on the 18th. The peak gust of 55 mph occurred around 0800 PST on the 18th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382511, 382510.